Hail, Grant
- When
- July 20, 8:16 PM CST
- Where
- Grant County, 3 mi NNE of Medford
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.850, -97.709
Thunderstorms developed along a warm front located over southern Kansas. Two lines of thunderstorms moved south into Oklahoma during the evening and overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed along a warm front located over southern Kansas. Two lines of thunderstorms moved south into Oklahoma during the evening and overnight hours. Both lines produced large hail and damaging winds as they moved through much of the western half of the state. Most of the severe weather reports were hail early in the event, with a transition to more high wind reports later. Winds were measured over 70 mph at several locations. No damage was reported with the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 20, 6:38 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 738 PM CDT MON JUL 20 2009 .DISCUSSION...TSTMS BEGINNING TO INCREASE ACROSS KS IN VCNTY OF SURFACE BOUNDARIES. WILL ADJUST ORIENTATION OF THE POPS FOR TONIGHT GIVEN THE EXPECTED EVOLUTION OF CONVECTIVE COMPLEX AND WILL KEEP HIGHEST POPS IN NCNTRL OK. WILL ALSO TRIM POPS BACK IN SWRN PARTS OF THE FA WHERE WARM MID LEVEL TEMPS WILL WORK AGAINST MORE SIDESPREAD DEVELOPMENT. && .PREV DISCUSSION... /ISSUED 645 PM CDT MON JUL 20 2009/ AVIATION...DIFFICULT TO PICK OUT THE BEST MODEL SIGNAL FOR THUNDERSTORM ORGANIZATION AND TIMING. OUR BEST ESTIMATE FOLLOWS CLOSE TO THE NAM SIMULATED REFLECTIVITY. EXPECT THE LOW LEVEL JET TO INITIATE SCATTERED THUNDER NEAR A WARM FRONT IN NORTH CENTRAL AND CENTRAL OK FROM 1-4 UTC. MEANWHILE...SHARP UPPER FORCING SHOULD RESULT IN AN ORGANIZED MCS OVER KANSAS...THAT WILL SWEEP THROUGH NORTHERN AND CENTRAL OKLAHOMA OVERNIGHT. WE HAVE INDICATED PASSAGE OF BOTH AN OUTFLOW BOUNDARY AND COLD FRONT IN MOST TAFS. THUNDER WILL BE MORE SPARSE AT WESTERN SITES...CAPPED BY +14 C AIR AT 700 MB. BURKE PREV DISCUSSION... /ISSUED 342 PM CDT MON JUL 20 2009/ DISCUSSION... COLD FRONT WILL BE MOVING SOUTH INTO OKLAHOMA THIS EVENING AND THROUGH THE ENTIRE CWA BY TOMORROW AFTERNOON. EXPECT ONE OR MORE THUNDERSTORM COMPLEXES ACROSS THE PLAINS TONIGHT AND OVERNIGHT. STRONGEST SIGNAL IN ISENTROPIC ANALYSIS IS TO THE NORTHEAST OF THE NORMAN CWA. MODELS SHOW SOME DEVELOPMENT SOUTHWEST ALONG/AHEAD OF THE FRONT TOWARD THE NORTHEAST CORNER OF THE CWA BUT LOW LEVEL FLOW ABOVE THE SURFACE IS VEERED SO AM UNSURE HOW HIGH THE CHANCES OR HOW WIDESPREAD THE COVERAGE WILL BE. THE OTHER SIGNAL IS OF STORMS MOVING SOUTH INTO WESTERN OKLAHOMA AND HAVE SOMEWHAT HIGHER POPS OUT WEST FOR THIS SCENARIO. MANY OF THE MODELS SHOW THE AREA FROM CENTRAL INTO SOUTH CENTRAL AND SOUTHEAST OKLAHOMA BEING BETWEEN COMPLEXES AND THEREFORE HAVE LOWER POPS ALONG THIS AXIS... BUT WITH THE NORTHWEST FLOW PATTERN AND THE ADDED SUPPORT OF THE FRONT... WILL SEE HOW PRECIPITATION DEVELOPS AND EVOLVES THIS EVENING AND ADJUST FROM THERE. STORM COMPLEXES MAY STILL BE AFFECTING PORTIONS OF THE AREA TUESDAY MORNING BUT THEN WILL BE MOVING OUT OF THE AREA. SOMEWHAT LOWER TEMPERATURES ARE EXPECTED TOMORROW BEHIND THE COLD FRONT. STORM COMPLEXES FROM THE HIGHER TERRAIN WILL MAINLY AFFECT AREAS WEST OF THE CWA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT... BUT HAVE ADDED LOW POPS SOUTHWEST FOR THE POSSIBILITY OF THE EASTERN EDGE OF A COMPLEX MOVING INTO THE AREA. OTHERWISE WE REMAIN UNDER A NORTHWEST FLOW PATTERN THROUGH THE EXTENDED WITH VARIOUS SHORTWAVES MOVING SOUTH THROUGH THE FLOW. PREDICTABILITY OF SPECIFIC WAVES ALWAYS PRESENT A CHALLENGE BUT THE MOST SIGNIFICANT WAVE MOVING THROUGH THE MIDWEST LOOKS TO BE THIS WEEKEND. GFS DOES NOT DEVELOP MUCH PRECIP SOUTHWEST TOWARD THE AREA WHILE THE ECMWF DOES DEVELOP MORE QPF THAN THE GFS. HAVE NOT MADE ANY SIGNIFICANT CHANGES TO THE EXTENDED WITH THIS PACKAGE. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 91 64 90 / 40 20 0 0 HOBART OK 71 94 66 90 / 30 20 10 10 WICHITA FALLS TX 72 96 68 88 / 30 30 20 20 GAGE OK 65 89 60 88 / 40 10 0 10 PONCA CITY OK 67 87 60 88 / 60 20 0 0 DURANT OK 70 91 66 86 / 40 30 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 02/22
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT MON JUL 20 2009
OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
910 PM CDT MON JUL 20 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT TO THE
NORTH OF A LINE FROM BUFFALO... TO GUTHRIE... TO CHANDLER.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR THE
REMAINDER OF THE MAIN BODY OF OKLAHOMA SOUTH OF THE MODERATE RISK
AREA...AND FOR ALL OF WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THROUGH 5 AM.
IMPACTS...
DAMAGING WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF GOLF BALLS
WILL BE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE THREAT OF SEVERE WEATHER THROUGH
TONIGHT.
DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS DEVELOPED DURING THE EARLY EVENING IN
THE VICINITY OF A WARM FRONT LOCATED FROM NORTHEAST OKLAHOMA INTO
CENTRAL KANSAS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL PLAINS AND A
COLD FRONT PUSHES SOUTHWARD FROM KANSAS INTO OKLAHOMA. THE STORMS
ARE EXPECTED TO DEVELOP INTO ONE OR MORE LARGE COMPLEXES OVERNIGHT
THAT WILL SWEEP SOUTH TO SOUTHEAST ACROSS THE AREA.
ISOLATED TORNADOES CAN NOT BE RULED OUT WITH DISCRETE STORMS IN
NORTH CENTRAL OKLAHOMA DURING THE EVENING. HOWEVER...AS THE STORMS
BECOME MORE ORGANIZED LATER TONIGHT...THE MAIN THREATS WILL BE
DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...VERY HEAVY RAIN AND
FREQUENT LIGHTNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LIKELY LINGER INTO EARLY TUESDAY... MAINLY OVER
CENTRAL AND EASTERN OKLAHOMA... BEFORE ENDING LATER IN THE DAY.
THERE IS A POSSIBILITY OF ANOTHER NIGHTTIME THUNDERSTORM COMPLEX
AFFECTING PARTS OF THE AREA THURSDAY NIGHT INTO EARLY FRIDAY.
THUNDERSTORM CHANCES THEN WILL RETURN TO MUCH OF THE AREA SATURDAY
INTO SUNDAY... AS A COLD FRONT MOVES SOUTH THROUGH THE AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.
CJS/IISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 813 PM CDT MON JUL 20 2009 OKZ007-210200- GRANT OK- 813 PM CDT MON JUL 20 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY. A LARGE SEVERE THUNDERSTORM WAS LOCATED 20 MILES NORTH OF WAKITA AT 811 PM CDT...MOVING SOUTH AT 25 MPH. ON ITS CURRENT TRACK...THE STORM WILL ENTER GRANT COUNTY AROUND 845 PM...BETWEEN MANCHESTER AND RENFROW. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS. PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. BURKE
The Vance AFB radar (KVNX), 39 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
14 thunderstorm wind, 13 hail. Local standard time, as filed.
The hail report was relayed by KWTV-9. An estimated wind gust of 60 mph was also reported at this location.
The estimated wind gust was relayed by KWTV-9. Golf ball-size hail was also reported at this location.
Numerous tree limbs were downed across the town of Seiling. Monetary damages were estimated.
The hail was reported on Indian Road.
The hail was reported one mile north of Braman near the intersection of Interstate 35 and Highway 177.
Another wind gust of 59 mph was measured at 0115 CDT.
A large metal awning that was attached with steel cables was blown off a building. The awning pulled part of a wall down as well. Monetary damage estimates were not available.
Another wind gust to 70 mph was measured at 0251 CDT.
No damage was reported with the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190338, 190339, 190341, 190366, 190342, 190343, 190344, 190346, 190347, 190348, 190349, 190350, 190351, 190353, 190429, 190431, 190354, 190355, 190433, 190357, 190434, 190358, 190359, 190360, 190362, 190363, 190365.